Tips on buying cold and flu medicines
They call it the common cold for a reason. Colds are extraordinarily common. Children average 3 to 8 colds a year and adults almost that many. I'm doctor Alan Greene and I want to give you a couple of tips about navigating the cold and flu aisle at the drug store.
Many of the offerings that are there will offer relief in several different ways. They may have a decongestant in there to try to reduce nasal congestion. An antihistamine that may help a bit with sleep or may also help with some congestion. They may have a cough suppressant in there to make you cough less. An expectorant to make your cough more productive, so you can cough things out easier and may have something to bring down a temperature or relieve aches and pains, like acetaminophen, or ibuprofen.
But if you pick-up more than one of these, it's pretty common for people to double-up on a specific ingredient. So, if you're using more than one, look at the ingredient list. You don't want to see the same thing on both. For instance, if you have the decongestant pseudoephedrine on two different lists, the double-dose is not good for you and doesn't add any extra help. But beyond that, you don't even want to find the same action in two different multisymptom things. So if you have, taking a decongestant, you don't want a decongestant in the other one, whatever kind of decongestant it is.
And as reminder for kids under 6, decongestants, antihistamines, and cough suppressants have not been shown to help them any better than placebo and do have some side-effects. So, I don't recommend them at all for kids under 6.
Click to download
David C. Dugdale, III, MD, Professor of Medicine, Division of General Medicine, Department of Medicine, University of Washington School of Medicine. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.